|Classification and external resources|
An allergic reaction will not occur on the first exposure to a substance. The first exposure allows the body to create antibodies and memory lymphocyte cells for the antigen. However, drugs often contain many different substances, including dyes, which could cause allergic reactions. This can cause an allergic reaction on the first administration of a drug. For example, a person who developed an allergy to a red dye will be allergic to any new drug which contains that red dye.
A drug allergy is different from an intolerance. A drug intolerance, which is often a milder, non-immune-mediated reaction, does not depend on prior exposure. Most people who believe they are allergic to aspirin are actually suffering from a drug intolerance.
Signs and symptoms
Identifying a drug allergy can sometimes be the hardest part. Sometimes drug allergies are confused with nonallergic drug reactions because they both cause somewhat similar reactions. Symptoms of a drug allergy can include, but are not limited to, the following list.
- Facial swelling
- Shortness of breath
- Anaphylaxis, a life-threatening drug reaction (produces most of these symptoms as well as low blood pressure)
Risk factors for drug allergies can be attributed to the drug itself or the characteristics of the patient. Drug-specific risk factors include the dose, route of administration, duration of treatment, repetitive exposure to the drug, and concurrent illnesses. Host risk factors include age, sex, atopy, specific genetic polymorphisms, and inherent predisposition to react to multiple unrelated drugs (multiple drug allergy syndrome). A drug allergy is more likely to develop with large doses and extended exposure.
Drug allergies are attributed to "drug hypersensitivity," otherwise known as objectively reproducible symptoms or signs initiated by exposure to a drug at a dose normally tolerated by non-hypersensitive persons. Drug hypersensitivity reactions are the mediators of a drug allergy.
There are two mechanisms for a drug allergy to occur: IgE or non-IgE mediated. In IgE-mediated reactions, also known as Immunoglobulin E mediated reactions, drug allergens bind to IgE antibodies, which are attached to mast cells and basophils, resulting in IgE cross-linking, cell activation and release of preformed and newly formed mediators.
- Adverse drug reaction
- Drug reaction with eosinophilia and systemic symptoms
- Drug intolerance
- Drug tolerance